Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 90, NWS Morristown, TN

April 20, 20114 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 20, 2011, 4:17 AM EDT for 4 counties in Tennessee. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2011, 4:17 AM EDT (08:17 UTC)
Expired
Apr 20, 2011, 5:15 AM EDT
In force
58 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:20 AM EDTHAIL 1Oneida, TNDIME TO QUARTER SIZED HAIL FELL FOR A FEW MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:42 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1997 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS54 KMRX 200817
SVRMRX
TNC001-013-129-151-200915-
/O.NEW.KMRX.SV.W.0090.110420T0817Z-110420T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 515 AM EDT

* AT 415 AM EDT/315 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
  PINE KNOT TO CROSSVILLE...AND MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WARTBURG AROUND 430 AM EDT.
  OAK RIDGE AROUND 435 AM EDT.
  HUNTSVILLE AROUND 445 AM EDT.
  JACKSBORO AROUND 450 AM EDT.
  LA FOLLETTE AROUND 455 AM EDT.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE PINE
ORCHARD...WINFIELD...HIGH POINT...OAKDALE...DEERLODGE...PETROS...
SUNBRIGHT...ELGIN...ROSEDALE AND SLICK ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT WEDNESDAY MORNING
FOR SOUTHWEST VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 AM EDT WEDNESDAY MORNING FOR EAST TENNESSEE.

&&

LAT...LON 3659 8399 3650 8397 3594 8428 3594 8429
      3605 8436 3599 8444 3597 8453 3591 8468
      3599 8473 3616 8492 3620 8492 3630 8487
      3630 8481 3640 8467 3653 8475 3661 8470
TIME...MOT...LOC 0817Z 226DEG 74KT 3662 8444 3602 8498

$$

17
1 follow-up statement
038 
WWUS54 KMRX 200842
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 AM EDT WED APR 20 2011

TNC001-013-129-151-200915-
/O.CON.KMRX.SV.W.0090.000000T0000Z-110420T0915Z/
SCOTT TN-ANDERSON TN-CAMPBELL TN-MORGAN TN-
442 AM EDT WED APR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EDT
FOR MORGAN...CAMPBELL...ANDERSON AND SCOTT COUNTIES...

AT 438 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTH OF JELLICO TO
HIGH POINT...MOVING NORTHEAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  OAK RIDGE AROUND 450 AM EDT.
  LA FOLLETTE AND JACKSBORO AROUND 505 AM EDT.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
PETROS...ROSEDALE...SLICK ROCK...SMOKEY JUNCTION...NORMA...LAKE
CITY...DISNEY...CARYVILLE...ROYAL BLUE AND ELK VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT WEDNESDAY MORNING
FOR SOUTHWEST VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 AM EDT WEDNESDAY MORNING FOR EAST TENNESSEE.

&&

LAT...LON 3659 8399 3650 8397 3594 8428 3594 8429
      3605 8436 3599 8444 3597 8453 3591 8468
      3599 8473 3616 8492 3620 8492 3630 8487
      3630 8481 3640 8467 3653 8475 3661 8470
TIME...MOT...LOC 0841Z 226DEG 74KT 3688 8396 3614 8477

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:45 AM EDT, 32 minutes earlier.

Area forecast discussion, Apr 20, 3:45 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 AM EDT WED APR 20 2011

.SHORT TERM...(TODAY THROUGH TONIGHT)...BOWING LINE OF SHOWERS AND
THUNDERSTORMS WITH A HISTORY OF DAMAGING WIND GUSTS APPROACHING
PLATEAU COUNTIES AT THIS TIME AND STILL LOOKS TO PRODUCE POTENTIAL
FOR DAMAGING WINDS ACROSS WESTERN SECTIONS OF FORECAST AREA NEXT
FEW HOURS. LINE SHOULD REACH PLATEAU IN THE NEXT HOUR AND REACH THE
WESTERN VALLEY AREAS BY AROUND 10Z. TEMPERATURES ARE VERY MILD IN
THE 60S AND LOWER 70S ACROSS THE FORECAST AREA EXCEPT 50S IN
SHELTERED VALLEYS OF THE NE. DEW POINTS ARE AROUND 60 PLATEAU BUT
40S TO MID 50S ELSEWHERE. LINE EXPECTED TO WEAKEN CONSIDERABLY BY
SUNRISE THIS MORNING AS IT MOVES INTO DRIER AIR MASS. SHOWERS AND A
FEW THUNDERSTORMS WILL CONTINUE AHEAD OF COLD FRONT NOW NEAR MS AND
LOWER OH RIVERS. THE FRONT SHOULD SLOWLY MOVE EAST AND REACH NEAR
THE MOUNTAINS AND SOUTHERN TN BORDER BY ABOUT 00Z TONIGHT. IT WILL
BECOME NEARLY STATIONARY JUST SOUTH OF THE BORDER OVERNIGHT. HAVE
RAIN CHANCES HIGHEST IN THE MORNING AS SHOWER AND THUNDERSTORM MASS
DIES OUT ACROSS FORECAST AREA. AS CLOUDS BREAK UP THIS AFTERNOON.
SCATTERED CONVECTION SHOULD BREAK OUT AGAIN ESPECIALLY SOUTH AND
EAST WHERE INSTABILITY WILL BE HIGHER AND AIR LESS WORKED OVER FROM
MORNING CONVECTION. HIGH TEMPERATURES NEAR 80 TODAY AND COOLER
TONIGHT WITH SLIGHTLY DRIER AIR MASS BEHIND FRONT. WILL KEEP
SHOWERS AND THUNDERSTORMS AROUND IN THE EVENING ALL AREAS ENDING
NORTH AND A CHANCE SOUTH WITH FRONT NEARBY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)...UPPER RIDGE STAYS SE OF
AREA THROUGH PERIOD. MODERATE UPPER FLOW ACROSS TN VLY WITH MAIN JET
ACROSS OH VLY THROUGH SUNDAY. BROAD TROUGHING SETS UP ALOFT WEST OF
AREA EARLY NEXT WEEK AS UPPER FLOW BECOME MORE SWRLY ACROSS E TN VLY
AND S APPALACHIANS. SURFACE WARM FRONT RETURNS NORTH THROUGH THE
AREA THU AND THU NGT. FOCUS OF CONVECTION WILL TAG ALONG THIS
BOUNDARY. POPS MAY BE UNDERDONE WITH CONVECTIVE CHANCE PRETTY GOOD
WITH PWATS INCREASE TO >1.00. CONVECTION CHANCE REMAINS HIGH ALONG
TN/KY/VA BORDER FRIDAY BUT DECREASES THROUGH THE WEEKEND AS WARM
FRONT MOVES NORTH. DIURNAL TSTMS POSSIBLE EARLY NEXT WEEK. TIMING OF
MID WEEK FAIRLY STRONG COLD FRONT UNCERTAIN AT THIS TIME. WENT ABOVE
CLIMO AND A BIT WARMER THAN MOS GUIDANCE THROUGH THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             80  57  77  60  80 /  70  40  50  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  79  55  74  56  79 /  70  30  50  40  50
OAK RIDGE, TN                       78  54  72  55  79 /  70  30  30  40  50
TRI CITIES AIRPORT, TN              79  49  70  49  73 /  70  20  20  30  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD/SON
Hazardous weather outlook, Apr 20, 4:01 AM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 AM EDT WED APR 20 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
401 AM EDT WED APR 20 2011 /301 AM CDT WED APR 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAKENING SQUALL LINE OF STRONG THUNDERSTORMS IS EXPECTED TO
MOVE ONTO THE CUMBERLAND PLATEAU DURING THE EARLY MORNING HOURS. A
FEW THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WINDS...AND LARGE
HAIL...BEFORE SUNRISE. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
CONTINUE OVER THE REGION THIS MORNING...WITH ADDITIONAL
REDEVELOPMENT EXPECTED DURING THE AFTERNOON AS A COLD FRONT MOVES
THROUGH THE AREA. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL MOVE NORTH THURSDAY INTO FRIDAY WITH THE BOUNDARY
NEAR THE TENNESSEE AND KENTUCKY BORDER AREA FRIDAY. THUNDERSTORMS
ARE EXPECTED TO FORM ALONG THIS BOUNDARY. A FEW STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND LATER TODAY AS
WELL AS FRIDAY.

TD/SON

In the hours before

Special weather statement, Apr 20, 3:53 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
353 AM EDT WED APR 20 2011

TNZ012-013-035-036-200845-
ANDERSON TN-CAMPBELL TN-MORGAN TN-SCOTT TN-
353 AM EDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL...ANDERSON AND
SCOTT COUNTIES UNTIL 445 AM EDT...

AT 348 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF JAMESTOWN TO 7 MILES SOUTHEAST OF SPARTA...AND MOVING NORTHEAST AT
55 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA...
WARTBURG...LA FOLLETTE...HUNTSVILLE...JACKSBORO...BIG SOUTH FORK
NATIONAL REFUGE...RUGBY...WINFIELD...HIGH POINT...DEERLODGE...PINE
ORCHARD...ELGIN...SUNBRIGHT...OAKDALE...KETCHEN...PETROS...SLICK
ROCK...ROSEDALE...SMOKEY JUNCTION AND NORMA.

17

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.